×

zbMATH — the first resource for mathematics

Divisible convex sets. IV: Boundary structure in dimension 3. (Convexes divisibles. IV: Structure du bord en dimension 3.) (French) Zbl 1107.22006
[Part I in S. G. Dani et al. (eds.), Algebraic groups and arithmetic. 339–374 (2004; Zbl 1084.37026); Part II in Duke Math. J. 120, No. 1, 97–120 (2003; Zbl 1037.22022); Part III in Ann. Sci. Éc. Norm. Supér. (4) 38, No. 5, 793–832 (2005; Zbl 1085.22006).]
A subset \(\Omega\) in the 3-sphere \(\mathbb{S}^3\) is called convex, if it intersects each grand circle in a connected set, and properly convex, if in addition there exists a hypersphere not intersecting the closure \(\overline \Omega\) of \(\Omega\). Further, such a set is called indecomposable if the cone over \(\Omega\) in \(\mathbb{R}^4\) is not the direct sum of two smaller cones. Now suppose that \(\Omega\) is properly convex and indecomposable. Then \(\Omega\) is called divisible if there exists a discrete group \(\Gamma\) of projective linear transformations preserving \(\Omega\) such that \(M:=\Gamma\backslash \Omega\) is compact. A 2-simplex \(T\) in \(\Omega\) is called a properly embedded triangle, if its boundary is contained in the boundary of \(\Omega\). The author studies the family \(\mathcal{T}\) of properly embedded triangles and their images in \(M\). In particular he shows that \(\Gamma\) has only finitely many orbits in \(\mathcal{T}\), that any free abelian subgroup of rank 2 leaves some properly embedded triangle invariant, and that the image of such a triangle in \(M\) is a finite disjoint union of tori and Klein bottles. As a corollary he finds that \(\Omega\) is strictly convex if and only if \(\Gamma\) does not contain a free abelian subgroup of rank 2.

MSC:
22E40 Discrete subgroups of Lie groups
37D40 Dynamical systems of geometric origin and hyperbolicity (geodesic and horocycle flows, etc.)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bachman, D.: A note on Kneser-Haken finiteness. Proc. Am. Math. Soc. 132, 899–902 (2003) · Zbl 1042.57010
[2] Benoist, Y.: Convexes divisibles I, in Algebraic Groups and Arithmetics. Tata Inst. Fund. Res. Stud. Math., vol. 17, pp. 339–374. Narosa 2004 · Zbl 1084.37026
[3] Benoist, Y.: Convexes divisibles II. Duke Math. J. 120, 97–120 (2003) · Zbl 1037.22022
[4] Benoist, Y.: Convexes divisibles III. To appear in Ann. Sci. Éc. Norm. Supér.
[5] Benzecri, J.P.: Sur les variétés localement affines et localement projectives. Bull. Soc. Math. Fr. 88, 229–332 (1960) · Zbl 0098.35204
[6] Bonahon, F.: Geometric structures on 3-manifolds, in Handbook of geometric topology, pp. 93–164. North-Holland 2002 · Zbl 0997.57032
[7] Bourbaki, N.: Groupes et algèbres de Lie, ch. 4, 5 et 6. Masson 1981 · Zbl 0483.22001
[8] Candel, A., Conlon, L.: Foliations I. Graduate Studies of Mathematics, vol. 23. Am. Math. Soc. 2000 · Zbl 0936.57001
[9] Gillet, H., Shalen, P.: Dendrology of groups in low \(\mathbb{Q}\)-ranks. J. Differ. Geom. 32, 605–712 (1990) · Zbl 0732.20011
[10] Goldman, W.: Convex real projective structures on compact surfaces. J. Differ. Geom. 31, 791–845 (1990) · Zbl 0711.53033
[11] Hempel, J.: 3-manifolds. Ann. Math. Stud., vol. 86. Princeton Univ. Press 1976 · Zbl 0345.57001
[12] Johnson, D., Millson, J.: Deformation spaces associated to compact hyperbolic manifolds. In: Discrete subgroups ... . Progress in Mathematics, vol. 67, pp. 48–106. Birkhäuser 1984
[13] Kac, V., Vinberg, E.: Quasihomogeneous cones. Math. Notes 1, 231–235 (1967) · Zbl 0163.16902
[14] Kapovich, M.: Hyperbolic manifolds and discrete groups. Progress in Mathematics, vol. 183. Birkhäuser 2001 · Zbl 0958.57001
[15] Koszul, J.L.: Déformation des connexions localement plates. Ann. Inst. Fourier 18, 103–114 (1968) · Zbl 0167.50103
[16] Morgan, J., Shalen, P.: Degenerations of hyperbolic structures III. Ann. Math. 127, 457–519 (1988) · Zbl 0661.57004
[17] Paulin, F.: Actions de groupes sur les arbres. Sém. Bourbaki 808. Astérisque 241, 97–137 (1997)
[18] Plante, J.F.: Foliations with measure preserving holonomy. Ann. Math. 102, 327–361 (1975) · Zbl 0314.57018
[19] Raghunathan, M.: Discrete subgroups of Lie groups. Springer 1972 · Zbl 0254.22005
[20] Scott, P.: The geometries of 3-manifolds. Bull. Lond. Math. Soc. 15, 401–487 (1983) · Zbl 0561.57001
[21] Thurston, W.: Geometry and topology of 3-manifolds, Lecture Notes (1978–81) available at www.msri.org/publications/books/gt3m
[22] Thurston, W.: Three dimensional manifolds, kleinian groups and hyperbolic geometry. Bull. Am. Math. Soc. 6, 357–381 (1982) · Zbl 0496.57005
[23] Thurston, W.: Three dimensional geometry and topology. Princeton Math. Ser., vol. 35. Princeton Univ. Press 1997 · Zbl 0873.57001
[24] Vey, J.: Sur les automorphismes affines des ouverts convexes saillants. Ann. Sc. Norm. Super. Pisa 24, 641–665 (1970) · Zbl 0206.51302
[25] Vinberg, E.: Discrete linear groups that are generated by reflections. Izv. Akad. Nauk SSSR 35, 1072–1112 (1971)
[26] Vinberg, E.: Geometry II. Encyclopedia of Math. Sc. 29. Springer 1993
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.